Arkansas, 2009

Hail and Damaging Winds in Arkansas, May 13 to 14, 2009

May 13 to 14, 2009 · NWS TSA · 9 events in 5 counties and zones

Severe thunderstorms occurred during the evening hours across eastern Oklahoma. The storms spread into northwest Arkansas during the late evening hours of the 13th and early morning hours of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred during the evening hours across eastern Oklahoma. The storms spread into northwest Arkansas during the late evening hours of the 13th and early morning hours of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 8:25 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 13, 8:25 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
925 PM CDT WED MAY 13 2009

...UPDATE...

.DISCUSSION...
SEVERE WEATHER EVENT IS IN PROGRESS ACROSS THE NORTHWESTERN
PORTION OF THE FORECAST AREA AT THE MOMENT. THE ONLY CHANGES TO
THE FORECAST THUS FAR THIS EVENING HAS BEEN TO THE POPS TO MAKE
MINOR ADJUSTMENTS. WILL SEND OUT UPDATED PRODUCTS SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
Hazardous weather outlook, May 13, 4:11 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT WED MAY 13 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 PM CDT WED MAY 13 2009

...SEVERE WEATHER EXPECTED TONIGHT WITH AREAS OF HEAVY RAIN...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.
TORNADO RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
RISK...ELEVATED.
AREA....
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
CONDITIONS CONTINUE TO FAVOR THE DEVELOPMENT OF SEVERE WEATHER
ACROSS THE REGION ALONG AND AHEAD OF AN ADVANCING COLD FRONT EARLY
THIS EVENING. A CAPPING INVERSION HAS ALLOWED STRONG INSTABILITY
TO BUILD SOUTH OF THE FRONTAL BOUNDARY. HOWEVER... THE CAP HAS
SUFFICIENTLY WEAKENED AS EXPECTED... ALLOWING STORMS TO DEVELOP
ALONG THE FRONT.

THE INITIAL STAGES OF CONVECTION WILL FAVOR SUPERCELLS WITH
TORNADIC POTENTIAL AND VERY LARGE HAIL. THE STRONGEST WIND FIELDS
WILL REMAIN WELL NORTH OF THE REGION WHICH IS LIKELY TO LEAD TO
STORMS ORGANIZING ALONG THE FRONTAL BOUNDARY AND PUSHING SOUTHWARD
AS THEIR COMBINED OUTFLOW BOUNDARY STRENGTHENS. THIS SCENARIO WILL
LIMIT THE TORNADIC POTENTIAL WITH TIME. ALTHOUGH THE STRONG
INSTABILITY WILL MAINTAIN THE POTENTIAL FOR SIGNIFICANT HAIL AND
OUTFLOW WINDS THROUGHOUT THE EVENING AND INTO THE OVERNIGHT HOURS.

THE FRONTAL BOUNDARY RESPONSIBLE FOR THE STORM INITIATION WILL BE
SLOW MOVING AND EXPECTED TO STALL ACROSS THE SOUTHERN PORTION OF
THE FORECAST AREA OVERNIGHT. THIS WILL PROVIDE A ZONE FOR REPEATED
STORM DEVELOPMENT ACROSS THE REGION... WITH EXCESSIVE RAINFALL
ACROSS THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
FORECAST AREA TONIGHT... WITH A FLOOD WATCH FOR SEVERAL RIVERS
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND... WITH
YET ANOTHER ROUND OF HEAVY RAIN POSSIBLE LATE FRIDAY INTO
SATURDAY.  SHOULD THIS HEAVY RAIN DEVELOP... THEN BOTH
FLASH FLOODING AND RIVER FLOODING WILL BE A CONCERN OVER
THE WEEKEND.  THE WEATHER PATTERN LOOKS TO CHANGE BY EARLY
NEXT WEEK WITH POTENTIAL FOR A DRY PERIOD ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 13, 8:06 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
906 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     2 SSW BARTLESVILLE      36.72N 95.99W
05/13/2009  E70 MPH          WASHINGTON         OK   AMATEUR RADIO

&&

SFP
Local storm report, May 13, 8:07 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
907 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     WYNONA                  36.55N 96.33W
05/13/2009  E60 MPH          OSAGE              OK   AMATEUR RADIO

&&

SFP
Local storm report, May 13, 8:28 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
928 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     COLLINSVILLE            36.36N 95.84W
05/13/2009  E65 MPH          TULSA              OK   BROADCAST MEDIA

&&

PBS
Local storm report, May 13, 9:09 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1009 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     3 E OWASSO              36.27N 95.80W
05/13/2009  E60 MPH          ROGERS             OK   NWS EMPLOYEE

&&

PBS
Local storm report, May 13, 9:23 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1023 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             TULSA                   36.13N 95.92W
05/13/2009  E0.75 INCH       TULSA              OK   BROADCAST MEDIA

&&

PBS
Special weather statement, May 13, 9:25 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1025 PM CDT WED MAY 13 2009

ARZ001-010-OKZ063-069-140400-
ADAIR OK-BENTON AR-DELAWARE OK-WASHINGTON AR-
1025 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN WASHINGTON AND WESTERN BENTON

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE AND NORTHEASTERN ADAIR

AT 1025 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHEAST OF LAKE FRANCIS...MOVING NORTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BALLARD...
WATTS...WEST SILOAM SPRINGS...ROCKY COMFORT...FAIRMOUNT...MILLER...
BENTONVILLE...SILOAM SPRINGS...LOWELL...GENTRY...LAKE FRANCIS...
GALLITIN...HEALING SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...
MONTE NE...VAUGHN...DECATUR...CENTERTON...HIWASSE...CINCINNATI...
WEDINGTON AND ELM SPRINGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3650 9434 3628 9407 3602 9451 3616 9466
TIME...MOT...LOC 0325Z 229DEG 26KT 3615 9450

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Benton

When
May 13, 9:28 PM CST
Where
Benton County, Siloam Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.180, -94.530

Thunderstorm Wind, Benton

When
May 13, 10:35 PM CST
Where
Benton County, Bentonville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.370, -94.220

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Carroll

When
May 13, 10:45 PM CST
Where
Carroll County, 2 mi SE of Busch
Measured
0.75 in hail
Reported by
Public
Coordinates
36.450, -93.795

Thunderstorm Wind, Madison

When
May 13, 11:10 PM CST
Where
Madison County, 1 mi N of Rockhouse
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.294, -93.670

Thunderstorm winds estimated at 70 miles an hour blew the top off a tree and also blew down several other large tree limbs.

Thunderstorm Wind, Franklin

When
May 13, 11:26 PM CST
Where
Franklin County, 4 mi S of Ozark
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.442, -93.830

Thunderstorm winds estimated at 70 miles an hour blew down a large tree. The tree blocked a road.

Hail, Sebastian

When
May 13, 11:55 PM CST
Where
Sebastian County, Greenwood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.220, -94.270

Thunderstorm Wind, Sebastian

When
May 13, 11:58 PM CST
Where
Sebastian County, 2 mi S of Milltown
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.121, -94.150

Thunderstorm winds estimated at 70 miles an hour blew down a large tree.

Thunderstorm Wind, Carroll

When
May 14, 12:00 AM CST
Where
Carroll County, 11 mi N of Green Forest
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.479, -93.450

Thunderstorm winds estimated at 60 miles miles an hour blew down numerous large tree limbs.

Thunderstorm Wind, Franklin

When
May 14, 12:08 AM CST
Where
Franklin County, 2 mi S of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.471, -93.830

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175111, 175114, 175117, 175120, 175124, 175127, 175131, 175138, 175140.